Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 220, NWS Omaha, NE

May 27, 2001Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2001, 6:44 PM CDT for Shelby County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 6:44 PM CDT (23:44 UTC)
Expired
May 27, 2001, 7:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 27, 3:00 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
300 PM CDT SUN MAY 27 2001

FORECAST CONCERNS MAINLY TSTM THREAT THRU PD. AVN HAS TONED DOWN TO
SOME EXTENT PCPN BULLSEYE FOR ERN NEBR TUE NGT/WED PDS...AND CONTS
TO BE MOST BULLISH FOR QPF FOR FCST AREA.  ATTM WL LEAN TWD AVN/ETA
COMP THIS FCST.

SHORT TERM...CU...A FEW MDT...HAVE DVLPD IN INSTABILITY AXIS ALNG MO
RVR...ALTHO SFC CONVERGENCE HAS SHIFTED TO FAR ERN ZONES.  LATEST LAPS
SHOWD MDT CAPE WRN IA...BUT WITH RELATIVE LACK OF MSTR/FORCING CIN
INDICATED HAS HELD BACK CONVECTION THUS FAR.  WITH WK 850/SFC BNDRY
FCST TO CONT NW TO SE ACRS AREA...AND SOME INSTABILITY FCST OVRNGT...WL
KEEP SOME CHC OF PCPN IN OVERNIGHT...HIGHEST E OF MO RVR.  MESOETA
HINTS SMALLISH MCS MAY DVLP AND CLIP ERN CWA.  PREV FCST LOWS AND
AVN/FWC GUID LOOK GOOD.

MON...WITH WK BNDRY CONTG IN AREA WL KEEP POPS IN FCST.  QUESTION IS
HOW HIGH.  ENTRANCE REGION OF JET SEGMENT OVR AREA TDA SHIFTS ESE AND
LARGER LYR QG FORCING MINIMAL AT BEST.  WITH THE WK BNDRY...THERE IS
SOME 850-700 MB FRONTOGENESIS NOTED ACRS NE NEBR...AND THAT PLUS
AFTN HTG WOULD HAVE TO BE THE MAIN FORCING MECHANISM TO GENERATE PCPN.
ATTM FEEL BEST TO JUST GO SLGT CHC ALL ZONES.  BOTH AVN AND NGM MOS
GUIDANCE HAVE LOWERED PCPN CHCS FOR AREA...AND RAISED TEMPS.  A SLGT
MSTR AXIS RMNS OVR FCST AREA SUGGESTING PSBLY ENOUGH CLOUDS TO KEEP
HIGHS BLO FWC GUID...SO WL LEAVE HIGHS AT PREV FCST LVLS.  THIS WL HAVE
TO BE WATCHED.

MON NGT...LOW LVL JET IS A LTL BETTER ACRS AREA...ALTHO BEST RMNS OUT
WEST...AND TUE PSBL VORT MAX/SHRT WV TROF COULD BE EJECTED ACRS FCST
AREA AHEAD OF A SLIGHTLY LARGER SHRTWV FCST INTO THE NEBR PNHDL.  THUS
WL KEEP POPS IN BOTH PDS.  WITH BETTER FORCING EXPECTED TUE WL RUN THE
HIGHEST POPS THEN.  ALSO BECAUSE EVEN MORE CLOUDS LIKELY TUE ALNG WITH
THE BETTER CHC OF PCPN...WL NOT GO WITH WARMER NGM GUID.  WL USE A COMP
BTWN AVN AND NGM.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 27, 5:00 PM CDT, 1 hour 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN MAY 27 2001

STORM SPOTTERS SHOULD NOT BE NEEDED IN EASTERN NEBRASKA OR SOUTHWEST
IOWA TONIGHT.

LATE THIS AFTERNOON...A WARM FRONT EXTENDED FROM NORTHWEST IOWA TO
NORTHWEST MISSOURI.  THE ATMOSPHERE ALONG THIS BOUNDARY HAS BECOME
UNSTABLE...WITH SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE THIS
EVENING INTO OVERNIGHT.

AREAS MOST LIKELY TO SEE THUNDERSTORMS TONIGHT ARE THOSE LOCATIONS
ALONG AND EAST OF A MAPLETON TO OAKLAND TO SHENANDOAH IOWA LINE.
ALTHOUGH MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN
DISORGANIZED...A FEW MAY APPROACH SEVERE LIMITS FROM 6 PM TO 10 PM.
LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE THE MAIN SEVERE WEATHER
THREATS.

MEAD

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.